Drought, Cherokee
- When
- December 26, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.837, -95.165 (the zone’s center; the record gives no point)
An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. This dryness was more pronounced initially across Smith and Upshur Counties, before quickly spreading southwest and…
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An extended period of dryness was observed throughout all of November and December across much of East Texas, less than two months after widespread heavy rains had fallen over these areas throughout October, thus ending the drought which began during the early summer months. This dryness was more pronounced initially across Smith and Upshur Counties, before quickly spreading southwest and northeast, with severe (D2) drought conditions spreading into Northern Cherokee, Southeast Wood, Eastern Camp, Southern Morris, and much of Cass Counties. Only 2-3 inches of rain fell over these areas during the November-December period across these drought stricken areas, which was less than 30% of normal. Much above normal temperatures that were observed during December only exacerbated the redeveloping drought conditions, while also resulting in streamflows at area rivers, creeks, and streams across this area to fall below normal for this time of year. This persisted into much of January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Dec 25, 11:46 PM CST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1146 PM CST Wed Dec 25 2019 .AVIATION... For the 26/06Z TAF period, MVFR cigs continue to increase in coverage across our terminal airspace this evening, and expect more widespread coverage overnight with cigs dropping to IFR and possibly isolated LIFR toward daybreak along with some patchy fog. Conditions will be slow to improve through the day on Thursday as cigs lift back toward low VFR status at most sites by late morning but moreso into the afternoon hours. Otherwise, light S/SE winds averaging around 5 kts will prevail throughout much of the period with slightly higher speeds closer to 10 kts possible on Thursday afternoon. /19/ && .PREV DISCUSSION... /issued 1000 PM CST Wed Dec 25 2019/ UPDATE... Feast or famine in the cloud department so far this evening as the CWA is about evenly split between mostly clear skies across our NW half to overcast over much of the SE from Toledo Bend Country to much of north Louisiana and south central Arkansas. Naturally, this has impacted how much/quickly temperatures have fallen off thus far and have accounted for that with this update by aligning hourly trends based on current obs. This has also resulted in some minor adjustments to overnight lows at several locations. The only other change was to add patchy fog wording in just a bit earlier over parts of lower east Texas and north Louisiana where winds are near calm and more conducive for fog development. Otherwise, look for clouds to return areawide around or shortly after midnight as temperatures stabilize a bit more under the increasing cloud cover. Updated text products have already been issued. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 52 72 54 71 / 0 10 10 20 MLU 55 71 56 70 / 10 10 20 30 DEQ 46 68 52 67 / 0 10 10 20 TXK 51 69 52 67 / 0 0 10 20 ELD 53 70 53 68 / 0 10 10 20 TYR 52 72 54 71 / 0 0 10 20 GGG 52 72 54 71 / 0 0 10 20 LFK 53 73 55 71 / 0 10 10 20 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 19
Hazardous Weather Outlook National Weather Service Shreveport LA 528 AM CST Wed Dec 25 2019 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-261130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 528 AM CST Wed Dec 25 2019 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... A cold front will bring chances for showers and thunderstorms to the region Friday through Sunday. No widespread hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 44
The national radar mosaic for the moment the first event began.
5 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866524, 866525, 866526, 866527, 866528.